Alert archive / Texas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 172, NWS Fort Worth, TX

July 12, 2020Fannin County, Lamar County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at Jul 12, 2020, 12:55 AM CDT for Fannin County, Lamar County, Texas. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 12, 2020, 12:55 AM CDT (05:55 UTC)
Expired
Jul 12, 2020, 1:17 AM CDT
In force
22 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Fannin County, TX, Lamar County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 180 km from the middle of the area, began a volume at 05:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 5.9 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2020-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2012 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2020-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2012 J/kg
Mixed-layer CIN
-203 J/kg
Mixed-layer LCL
1989 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 11:43 PM CDT, 1 hour 12 minutes earlier.

Area forecast discussion, Jul 11, 11:43 PM CDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
1143 PM CDT Sat Jul 11 2020

.SHORT TERM... /NEW/

Update:

The ongoing forecast trends are in good shape at this hour.
Widespread convection is ongoing in Oklahoma as expected, which
is still on track to move southward and affect some of our
north/northeastern zones through the overnight and early morning
hours. While some weakening of presently severe convection should
occur, a few strong gusts may be observed in North Texas along
consolidated outflow, which could potentially occur well ahead of
convection itself. Lingering showers and some cloud cover should
remain across North Texas during the morning hours, which may
delay diabatic heating for the first half of the day. However,
most of the area is still expected to reach Heat Advisory
criteria this afternoon as skies steadily clear. Additional
convection or a remnant MCV may move out of the Texas Panhandle
region early Monday morning, perhaps resulting in some additional
chances for isolated showers across our northwestern zones.
However, will not include any mention in the public forecast yet
as this potential is on the low side. Another day of widespread
105+ heat indices should occur Monday, and the Heat Advisory
presently runs through 8 PM that evening.

-Stalley

Previous Discussion:
/Tonight through Sunday/
The primary uncertainty in the forecast concerns the convection
that is currently firing across the TX Panhandle and southeastern
Kansas. Northerly flow aloft prevails around the upper level high
to our west. While the atmosphere over North and Central Texas is
certainly unfavorable for surface based convection, models do
indicate that moistening near 600-700 mb will occur by daybreak
as the remnant convection moves into the region. This will yield a
small amount of elevated instability. The best chances for any
measurable or appreciable rainfall will be over the northeastern
counties where PoPs of 30% will continue. We still believe that
any strong or severe convection will remain to the northeast of
the CWA where the environment will be more favorable for the
maintenance of vigorous convection and/or an MCS into Sunday
morning due to higher amounts of low level instability. Farther
to the west (essentially along and north of the I-20 corridor)
have mentioned a slight chance of showers or storms around
daybreak. Again most of this activity will be elevated (bases
around 9000 ft) and more virga than measurable rainfall. With the
track of an MCS to our northeast, we may still see an outflow
boundary/wind shift across the northern counties in the morning.
That combined with morning cover could impact temperatures later
in the day. However, models are insistent on westerly flow
developing above the surface as a shortwave pulls away into the
Midwest. This would certainly be a favorable direction for
downslope subsidence with many locations eclipsing the century
mark in the afternoon. These temperatures combined with the
humidity will push heat indices to 105 to 112 degrees.

Sunday night should be quiet and the prospects of more convection
moving down from the plains into our CWA in northerly flow aloft
look more remote. Thus it should be a quiet and uneventful night.
Low temperatures will continue to be muggy and only range from the
mid 70s to near 80 degrees.

Finally (and this is merely a formality) we have extended the
heat advisory into Monday for the entire area.

TR.92

&&

.LONG TERM.../Issued 122 PM CDT Sat Jul 11 2020/ /Sunday Night
through Saturday/

Our persistent upper level high pressure ridge will remain
sprawled over the Southern Rockies and Plains States through most
of the upcoming workweek. This will ensure a run of the hottest
temperatures our area has seen so far this summer. Fortunately,
some subtle weakening and retrogression of the ridge should
(hopefully) allow highs to dip below the century mark across much
of the region after Wednesday. The sensible effect of this change
will be minimal, unfortunately - it'll still feel quite hot.

The 12z GFS and NAM runs still advertise a weak shortwave sliding
southeastward across Oklahoma Sunday night, with both models
suggesting the development of renewed nocturnal convection over the
Sooner State. It's unlikely that any of this activity will make it
into our northern counties, but not completely out of the question
given its projected movement.  Have kept silent 10% PoPs going
across the Red River counties for late Sunday night to cover this
small possibility. Some residual cloudcover may temporarily hold
down Monday morning temperatures across the northeasternmost
counties, but these clouds should dissipate before Noon.

The remainder of the forecast - Monday through Saturday - will
feature dry and unremittingly hot conditions, as upper ridging hangs
tough. High temperatures at or above 100 should be widespread Monday
and Tuesday, but are advertised to recede to the westernmost
counties from Wednesday onward through the remainder of the
period, as the upper high axis weakens and retrogrades toward a
CO/NM line. At the same time, afternoon dewpoints in the 60s (and
even upper 50s far west) will become more prevalent toward the
mid/later portion of the week, which should take a little of the
starch out of the daytime heat indices. We'll still see numbers
running from 105-110 in many areas along and east of I-35 on
Monday and Tuesday, and these will likely require an extension of
Heat Advisories into the first two days of the workweek. By
Wednesday/Thursday, however, these values will come down a bit,
with excessive readings becoming confined to more localized areas
of eastern North Texas. All areas will still experience
seasonably hot conditions through the week, however.

Fire weather concerns will remain a tad elevated west of a Bowie to
Lampasas line through Wednesday, thanks to afternoon relative
humidities dipping into the 20-25% range. Near-surface winds
shouldn't get too out of hand, but may gust at times into the
15-20 mph range across western North Texas Monday through
Wednesday.

Bradshaw

&&

.AVIATION... /NEW/
/06z TAFs/

The main concern through the TAF period is convective chances
near the terminals later this morning as thunderstorms move
southward out of Oklahoma. Overall, am expecting a weakening trend
with activity as it crosses the Red River, with activity expected
to decay the farther south it progresses. Some VCSH has been
included at DFW area terminals around daybreak through the early
morning with perhaps some remnant elevated showers still in
progress nearby. However, trends will need to be monitored for
possible TS inclusion. In addition, convective outflow will
likely affect wind directions temporarily, with a NE wind shift
possible in the Metroplex through the same time period. A recovery
to southerly flow should ensue by late morning with an erosion of
lingering anvil cirrus though the day. VFR should prevail.

-Stalley

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    79 102  81 101  80 /  20  20   5   5   0
Waco                78 104  79 103  77 /   0   5   0   0   0
Paris               76  96  77  96  77 /  30  30  10   5   0
Denton              77 101  79 101  79 /  20  20   5   5   0
McKinney            78 100  79 101  79 /  20  20  10   5   0
Dallas              79 102  81 101  80 /  20  20   5   0   0
Terrell             77 100  78 100  77 /  20  20   5   0   0
Corsicana           77 100  79 100  77 /   0  10   5   0   0
Temple              77 105  78 104  76 /   0   5   0   0   0
Mineral Wells       77 104  78 103  78 /  10  10   5   5   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT Monday for TXZ091>095-100>107-
115>123-129>135-141>148-156>162-174-175.

&&

26/22
Hazardous weather outlook, Jul 11, 10:00 PM CDT, 2 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
1000 PM CDT Sat Jul 11 2020

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-130300-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
1000 PM CDT Sat Jul 11 2020

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.
A weakening complex of storms may affect parts of North Texas late
tonight as it moves southward from Oklahoma. Some strong outflow
winds are possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.
A Heat Advisory remains in effect through Monday evening. Very hot
conditions are expected through early next week with temperatures
reaching and exceeding 100 degrees. Afternoon heat index values will
climb over 105 degrees across North and Central Texas.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 1:56 AM CDTSevere Thunderstorm WarningFWDCooke, Grayson, Montague34 min
Jul 12, 2:31 AM CDTSevere Thunderstorm WarningFWDCooke, Grayson44 min
Jul 12, 2:43 AM CDTSpecial Weather StatementFWDCooke47 min
Jul 12, 3:42 AM CDTSevere Thunderstorm WarningFWDDallas, Tarrant33 min

Nearby

Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.